Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at May 13, 2018, 8:59 PM CDT for 4 counties in Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2018, 8:59 PM CDT (01:59 UTC)
- Expired
- May 13, 2018, 11:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Childress County, TX, Cottle County, TX, Hall County, TX, Motley County, TX
The radar
The Altus AFB radar (KFDR), 126 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 10:10 PM CDT | FLOOD | Childress, TX | HEAVY RAIN WAS RESULTING IN URBAN STREET FLOODING IN CHILDRESS |
| May 13, 10:35 PM CDT | FLOOD | 2 E Childress, TX | CURB TO CURB FLOODING ON HIGHWAY 287 ON THE EAST SIDE OF CHILDRESS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3885 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502 WGUS54 KLUB 140159 FFWLUB TXC075-101-191-345-140400- /O.NEW.KLUB.FF.W.0001.180514T0159Z-180514T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Lubbock TX 859 PM CDT SUN MAY 13 2018 The National Weather Service in Lubbock Texas has issued a * Flash Flood Warning for... Western Childress County in the Panhandle of Texas... Northeastern Motley County in northwestern Texas... Northwestern Cottle County in northwestern Texas... Southeastern Hall County in the Panhandle of Texas... * Until 1100 PM CDT * At 858 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Childress, Northfield, Cee Vee, Tell, Swearingen and Estelline. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3470 10018 3413 10014 3414 10054 3445 10072 $$ RMCQUEEN
1 follow-up statement
336 WGUS74 KLUB 140255 FFSLUB Flash Flood Statement National Weather Service Lubbock TX 955 PM CDT SUN MAY 13 2018 TXC101-345-140300- /O.CAN.KLUB.FF.W.0001.000000T0000Z-180514T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Motley TX-Cottle TX- 955 PM CDT SUN MAY 13 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN MOTLEY AND NORTHWESTERN COTTLE COUNTIES IS CANCELLED... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3470 10018 3431 10015 3432 10055 3450 10062 $$ TXC075-191-140400- /O.CON.KLUB.FF.W.0001.000000T0000Z-180514T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Childress TX-Hall TX- 955 PM CDT SUN MAY 13 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR WESTERN CHILDRESS AND SOUTHEASTERN HALL COUNTIES... At 950 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. From two to five inches of rainfall may already have fallen in many locations, according to Doppler RADAR estimates. Another round of very heavy rain was edging slowly east near the U.S. 287 corridor between Estelline and Childress. Additional rain may amount to one to two inches. Flooding and flash flooding is expected to continue in some locations. Hail also may lead to clogged drainages. Some locations that will experience flooding include... Childress, Tell and Estelline. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3470 10018 3431 10015 3432 10055 3450 10062 $$ RMCQUEEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 7:02 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 13, 7:02 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 702 PM CDT Sun May 13 2018 .AVIATION... Pulsing severe thunderstorms underway at the 00Z TAF issuance time in the vicinity of KCDS. Strongest thunderstorm cores so far have remained just west of KCDS, but recent intensification just to the south so the Childress Airport is under the gun over the next hour for strong to severe thunderstorms including intense rainfall, hail, and strong wind gusts. Otherwise, this convection is projected to edge east and northeast gradually away from this area by mid-evening, while both KLBB and KPVW expected to remain drier and more stable this evening. Monday afternoon and evening will be another dryline thunderstorm day, with the dryline expected to bring thunder chances nearer to I-27 and KLBB and KPVW by the end of this TAF. Will consider if any mention is helpful for the end of the next TAF forecast issuance, but too uncertain for this issuance. RMcQueen && .PREV DISCUSSION... /issued 344 PM CDT Sun May 13 2018/ DISCUSSION... It looks like we may be entering a fairly active (and more typical of mid-May) stretch of weather, supported by a prolonged period of southwest flow aloft and a dryline wandering the region. This will occur as the upper low across the Great Basin lingers there as it slowly fills. Eventually the low will be dislodged and dissipate around mid-week, but it will quickly be replaced by another upper low moving in from the eastern Pacific which may be a little more progressive than this current low (not a tough thing to do). In the brief transition between western lows, a shortwave ridge will traverse West Texas on Thursday, with a temporary interruption to the southwesterly flow aloft. The difficulty in this pattern is figuring out what days present the highest chances for convection, and exactly where that convection will be. Starting with this afternoon, it isn't quite as hot as the past few days, but it is still toasty with 1930Z temperatures mostly in the lower to middle 90s. The dryline was mixing through the I-27 corridor and it should halt again near the edge of the Caprock late this afternoon before returning back westward this evening. Moisture and instability levels east of the dryline are improved from the past few afternoons with the 19Z SPC objective analysis showing 3000-4000 J/kg of MLCAPE in the Rolling Plains, with fairly minimal CIN as opposed to recent days. Deep layer shear isn't overly impressive at 25-30 knots, but given the instability, storms that can get rooted in the boundary layer could quickly become severe and produce large hail and damaging winds. Most high-res guidance continues to suggest scattered storms will fire along the dryline by late afternoon, though the 12Z GFS, NAM and TTU-WRF are less optimistic on coverage in our CWA later today. Given relatively weak wind fields and convergence on the dryline and minimal upper support, confidence in storm development/coverage isn't high, but anything that goes will have a severe threat. Tomorrow will bring a similar setup though we may receive a glancing shot of upper support as shortwave energy ejects into the central High Plains. The best storm chances locally may be Tuesday as the recent NWP suggest a convectively aided front may dip into the South Plains and stall while a weak subtropical disturbance approaches from the west. Many of these details could change, but at this point it looks like a decent shot for convection late Tuesday afternoon into Tuesday evening. Throughout this period, fairly stout late day instability coupled with modest deep layer shear will support a severe weather risk. The storm chances become less clear late Wednesday into Thursday as the upper ridge passes (after a brief period of northwesterly flow), but with a residual boundary potential in/near the area we have maintained slight chance PoPs for parts of the area. Southwesterly flow and a potentially active dryline will return to the region late week. Beyond that, the 12Z GFS and ECMWF suggest a portion of the western trough will emerge into the central High Plains with a cold front moving into the South Plains Saturday or Saturday night. Confidence in these details is low but we have maintained 20-30% PoPs and reflect a modest cooling trend. FIRE WEATHER... Hot and dry conditions were present west of the dryline across the southwest Texas Panhandle and western and central South Plains where RH values ranged from 7 to 14%. Winds have been rather tame to this point but may become gusty through the late afternoon and early evening, creating elevated to briefly critical conditions. For this reason a Fire Danger Statement (RFD) remains in effect for this area through 9 pm. After decent overnight recoveries tonight for all but the southwest Texas Panhandle, Monday will bring a similar setup with hot and dry conditions west of the dryline across the southwest Panhandle and western South Plains. Wind will again be the limiting factor, though widespread elevate fire weather conditions will occur. Additionally, isolated to scattered thunderstorms will be possible along and east of the dryline later this afternoon and evening and again Monday afternoon and evening. Improved moisture/instability levels will support strong to severe thunderstorms which will include strong and erratic winds and pockets of wetting rains. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/05
Hazardous weather outlook, May 13, 11:35 AM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1135 AM CDT Sun May 13 2018 TXZ021>044-140445- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1135 AM CDT Sun May 13 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight There is a risk of severe thunderstorms this afternoon and evening mainly east and north of a Silverton to Lorenzo to Guthrie line. Hail to the size of tennis balls and wind gusts to 70 mph are the primary threats. A rangeland fire danger statement is in effect for elevated fire weather conditions along and west of a Dimmitt to Brownfield line this afternoon to mid-evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Mainly afternoon and evening strong to severe thunderstorms will be possible through much of the upcoming week particularly east of the Highway 385 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 13, 8:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
813 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL ESTELLINE 34.55N 100.44W
05/13/2018 E1.75 INCH HALL TX PUBLIC
&&
EVENT NUMBER LUB1800035
GDSLocal storm report, May 13, 8:15 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
815 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL NORTHFIELD 34.29N 100.60W
05/13/2018 E1.50 INCH MOTLEY TX CO-OP OBSERVER
LOTS OF PEA SIZE HAIL WITH LARGER STONES JUST UNDER
GOLF BALL SIZE
&&
EVENT NUMBER LUB1800036
GDSLocal storm report, May 13, 8:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
820 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 7 SE ESTELLINE 34.48N 100.35W
05/13/2018 E1.50 INCH CHILDRESS TX STORM CHASER
VIDEO FEED OF PING PONG SIZE HAIL. LOCATION ESTIMATED.
&&
EVENT NUMBER LUB1800037
GDSLocal storm report, May 13, 8:25 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND GST 4 SSE ESTELLINE 34.50N 100.42W
05/13/2018 M68 MPH HALL TX MESONET
THE NEARBY OBSERVER ALSO REPORTED 26 MINUTES OF
CONTINUOUS HAIL AND SAID IT WAS THE WORST HAILSTORM IN
HER 41 YEARS LIVING AT THAT LOCATION.
&&
EVENT NUMBER LUB1800038
GDSLocal storm report, May 13, 8:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
834 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM FLASH FLOOD 1 SSE ESTELLINE 34.53N 100.43W
05/13/2018 HALL TX STORM CHASER
WATER FLOWING ACROSS HIGHWAY 287 JUST SOUTHEAST OF
ESTELLINE NEAR FM 658.
&&
EVENT NUMBER LUB1800039
GDSLocal storm report, May 13, 8:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
847 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM FLASH FLOOD 1 SSE ESTELLINE 34.53N 100.43W
05/13/2018 HALL TX STORM CHASER
WATER FLOWING ACROSS FM 658 ABOUT 1 MILE SOUTH OF HWY
287 AND AROUND 1 MILE SOUTHEAST OF ESTELLINE.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER LUB1800039
GDSThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:25 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 65 min |
| May 13, 7:30 PM CDT | Areal Flood Advisory | LUB | Childress, Hall | 2 hr |
| May 13, 8:04 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 26 min |
| May 13, 8:10 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 65 min |
| May 13, 8:26 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 64 min |
| May 13, 9:12 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall | 63 min |
| May 13, 10:10 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 41 min |
| May 13, 10:30 PM CDT | Areal Flood Advisory | LUB | Childress | 90 min |
| May 14, 4:17 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 58 min |
| May 14, 4:26 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale | 64 min |
| May 14, 4:54 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale | 36 min |
| May 14, 5:08 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Motley, Stonewall | 67 min |
| May 14, 5:37 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 23 min |
| May 14, 5:41 PM CDT | Areal Flood Advisory | LUB | Briscoe, Swisher | 58 min |
| May 14, 5:42 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 33 min |
| May 14, 6:06 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall, Motley | 54 min |
| May 14, 6:53 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 37 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.